Font Size
A
A
A

Causes of Bleeding in the Digestive Tract


Topic Overview

Causes of bleeding in the stomach and intestines (digestive tract) include:

  • Regular use of nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin and ibuprofen. These medicines can irritate the stomach lining and cause an ulcer.
  • Inflammatory bowel disease.
  • Colon polyps or colorectal cancer, especially in older adults. It is important to identify and treat these as early as possible, because they may be life-threatening.
  • Frequently occurring hemorrhoids. People with hemorrhoids often do not seek treatment right away, resulting in chronic bleeding.
  • Esophagitis, which is irritation or inflammation of the esophagus (the tube that connects the throat to the stomach).
  • Hookworm and other parasites. These parasites feed upon blood from the intestinal wallClick here to see an illustration.. Significant blood loss can result if they are left untreated.
  • Long-distance running (runner's anemia). People who regularly run long distances often have some type of bleeding in the digestive tract.

Related Information

Credits

ByHealthwise Staff
Primary Medical ReviewerE. Gregory Thompson, MD - Internal Medicine
Specialist Medical ReviewerBrian Leber, MDCM, FRCPC - Hematology
Last RevisedApril 8, 2011

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.






Medical Dictionary